FORUMS

Connect with people who understand what you are going through, seek advice and surround yourself with support. We're free, anonymous, and professionally moderated 24/7.

  • 47,612Members
  • 1,358,869Posts
  • 1,400,000Visitors
Something’s not right

Caring for someone on anti-psychotics, what side-effects are normal?

Caring for someone on anti-psychotics, what side-effects are normal?

Hi friends,

My husband has recently emerged from 2 awful years in psychosis, experiencing paranoid persecutory delusions. The intense irrational fears pretty much consumed his thoughts day & night. He was finally involuntarily admitted to hospital and put on monthly anti-psychotic injections. He is heaps calmer now and the delusions have completely stopped, although he is yet to develop insight that he has been very unwell. My question is around medication side effects. He says he feels quite spaced out, needs to rest more than usual, has blurry vision & other weird physical symptoms. From my perspective his appetite seems to have reduced quite a bit and he seems emotionally a bit flat compared to his normal self (he's normally got a good sense of humour and is quite deep thinking & feeling). He just seems a bit spaced out and detached but he's said he's 'trying to be normal' and just get on with life. He also seems to fall asleep earlier than usual.

It was horrendous seeing him in psychosis just stressed out of his mind, and now it's sad seeing him not himself on the meds. It's also a bit scary because we are a single income family under huge financial stress, and I'm hoping he can keep his job so we dont go under (I'm full time carer of our little kids and trying to hold things together on the home front).

I don't know if these side effects are normal with anti psychotics? Do they fade over time as someone adjusts? He's been on the meds probably 2 months now.

The hospital team have been a bit vague on how long he'd have to be on them. One doctor said 2 years - or lifetime if he skipped the meds/relapsed.

I don't know if i should be pushing for the meds to be tapered yet, or if that would hinder his long-term recovery. Is this just the best we can hope for now?

4 replies

1 - 4 of 4

In response to: Caring for someone on anti-psychotics, what side-effects are normal?

Re: Caring for someone on anti-psychotics, what side-effects are normal?

Hey @Lattepowered I'm so sorry to hear about the hard times that both you and your husband have been through in recent years.

Have you been able to speak to the team at the hospital about these side effects? I hear that they've been a bit vague on the duration but they should be able to provide more information on the side effects.

Also a quick note that I've had to remove the medication name in line with our community guidelines

In response to: Caring for someone on anti-psychotics, what side-effects are normal?

Re: Caring for someone on anti-psychotics, what side-effects are normal?

For my brother in law, he's been on medication for more than 10 years, and he's been told he needs them for a life. If he tapers or stops, the side effects are a lot worse for him and the next time he uses the meds, it may not work.

@Lattepowered

I'm sorry to hear how stressful things are. I wonder if in future, he can have tablets as opposed to the injection? It's certainly worth speaking to the treating team about, because anti-psychotics really needs that specialised advice for each individual.

I hope things work out for you all.

We are sitting with you.

In response to: Caring for someone on anti-psychotics, what side-effects are normal?

Re: Caring for someone on anti-psychotics, what side-effects are normal?

@Lattepowered Hi I am on an antipsychotic injection and have been on many antipsychotic meds those are pretty normal side effects they can make you tired, blunted sometimes even depressed they can also cause weight gain if they increase appetite but it seems to be the opposite with your partner which is totally possible as well and feeling spaced out is pretty normal they can be pretty sedating especially when you first start them if the med side effects are too much you can always try another med and see if it works better to get a better balance of side effects and benefits but all that is best discussed with your treating doctors.

In response to: Re: Caring for someone on anti-psychotics, what side-effects are normal?

Re: Caring for someone on anti-psychotics, what side-effects are normal?

All of those are common. And sexual dysfunction ranging from loss of interest to ED

1 - 4 of 4